Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the ranks of single elements
of reflexive operator algebras


Authors: W. E. Longstaff and Oreste Panaia
Journal: Proc. Amer. Math. Soc. 125 (1997), 2875-2882
MSC (1991): Primary 47C05
DOI: https://doi.org/10.1090/S0002-9939-97-03968-3
MathSciNet review: 1402872
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For any completely distributive subspace lattice $\mathfrak {L}$ on a real or complex reflexive Banach space and a positive integer $n$, necessary and sufficient (lattice-theoretic) conditions are given for the existence of a single element of $Alg\mathfrak {L}$ of rank $n$. Similar conditions are given for the existence of single elements of infinite rank. From this follows a relatively simple lattice-theoretic condition which characterises when every non-zero single element has rank one. Slightly stronger results are obtained for the case where $\mathfrak {L}$ is finite, including the fact that every single element must then be of finite rank.


References [Enhancements On Off] (What's this?)

  • 1. T. Donnellan, Lattice theory, Pergamon Press, Oxford and New York, (1968). MR 38:2059
  • 2. M. S. Lambrou, Approximants, commutants and double commutants in normed algebras, J. London Math. Soc. (2) 25 (1982), 499-512. MR 84f:47053
  • 3. M. S. Lambrou, Automatic continuity and implementation of homomorphisms, (manuscript).
  • 4. M. S. Lambrou, On the rank of operators in reflexive algebras, Linear Alg. & Applic. 142 (1990), 211-235. MR 91k:47104
  • 5. M. S. Lambrou and W. E. Longstaff, Spatiality of isomorphisms between certain reflexive algebras, Proc. Amer. Math. Soc. (4) 122 (1994), 1065-1073. MR 95b:47053
  • 6. W. E. Longstaff, Strongly reflexive lattices, J. London Math. Soc. (11) 2 (1975), 491-498. MR 52:15036
  • 7. G. N. Raney, Tight Galois connections and complete distributivity, Trans. Amer. Math. Soc. 97 (1960), 418-426. MR 22:10928
  • 8. J. R. Ringrose, On some algebras of operators II, Proc. London Math. Soc. (3) 16 (1966), 385-402. MR 33:4703

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47C05

Retrieve articles in all journals with MSC (1991): 47C05


Additional Information

W. E. Longstaff
Affiliation: Department of Mathematics, The University of Western Australia, Nedlands, Western Australia 6907, Australia
Email: longstaf@maths.uwa.edu.au

Oreste Panaia
Affiliation: Department of Mathematics, The University of Western Australia, Nedlands, Western Australia 6907, Australia
Email: oreste@maths.uwa.edu.au

DOI: https://doi.org/10.1090/S0002-9939-97-03968-3
Received by editor(s): April 1, 1996
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society